Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 57, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 21, 2005, 9:42 PM CDT for McPherson County, Reno County, Rice County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2005, 9:42 PM CDT (02:42 UTC)
- Expired
- May 21, 2005, 10:08 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties McPherson County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1381 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 3065 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 220241
SVRICT
KSC113-155-159-220315-
/O.NEW.KICT.SV.W.0057.050522T0242Z-050522T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT SAT MAY 21 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS.
SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS.
* UNTIL 1015 PM CDT.
* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES WEST OF INMAN...OR ABOUT 13 MILES
NORTHWEST OF HUTCHINSON...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BUHLER...HUTCHINSON...INMAN...WILLOWBROOK...HUTCHINSON AIRPORT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3839 9794 3818 9806 3807 9810 3803 9778
3819 9771
$$
/LAWSON2 follow-up statements
000
WWUS53 KICT 220251
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT SAT MAY 21 2005
KSC113-155-159-220315-
/O.CON.KICT.SV.W.0057.000000T0000Z-050522T0315Z/
MCPHERSON KS-RICE KS-RENO KS-
951 PM CDT SAT MAY 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RENO...
SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 1015 PM
CDT...
AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO
AROUND 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF
NICKERSON...OR 9 MILES NORTH OF HUTCHINSON...AND MOVING SOUTHEAST AT
25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR HUTCHINSON BY 1010 PM CDT.
5 MILES SOUTHWEST OF BUHLER BY 1015 PM CDT.
THE TOWNS OF WILLOWBROOK AND HUTCHINSON AIRPORT ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.
THIS STORM HAS A HISTORY OF WINDS TO 65 MPH. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3839 9794 3818 9806 3807 9810 3803 9778
3819 9771
$$
/LAWSON000
WWUS53 KICT 220308
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1007 PM CDT SAT MAY 21 2005
KSC113-155-159-220317-
/O.CAN.KICT.SV.W.0057.000000T0000Z-050522T0315Z/
MCPHERSON KS-RICE KS-RENO KS-
1007 PM CDT SAT MAY 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO...
SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES HAS BEEN
CANCELLED...
AT 1005 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
POSES AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 3839 9794 3818 9806 3807 9810 3803 9778
3819 9771
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:34 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 21, 7:34 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 734 PM CDT SAT MAY 21 2005 .UPDATE... A FEW STORMS HAVE DEVELOPED ALONG A WEAK FRONTAL BOUNDARY IN CENTRAL KANSAS WHERE CONVECTIVE TEMPERATURES WERE REACHED LATE THIS AFTERNOON. IT APPEARS AS IF THESE STORMS ARE HAVING A DIFFICULT TIME ESTABLISHING GOOD UPDRAFTS. IT IS ALSO APPARENT THAT THESE STORMS ARE LOW PRECIPITATION MAKERS DUE TO WIDE TEMPERATURE/DEWPOINT SPREADS. IN FACT, WE MADE A FEW CALLS TO SOME OBSERVERS THAT WERE AFFECTED BY THESE CELLS AND THEY WERE NOT PRODUCING ANY RAIN. IF THESE STORMS CAN ESTABLISH A GOOD UPDRAFT AS THEY MOVE EAST THEY COULD PRODUCE SOME DAMAGING WIND GUSTS DUE TO GOOD DIRECTIONAL AND SPEED SHEAR ACCORDING TO HILLSBORO PROFILER. IF THESE STORMS CAN MAINTAIN DURING THE NEXT COUPLE OF HOURS. CORFIDI VECTORS COULD TAKE THEM INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING WHERE THE BETTER MOISTURE WILL BE IN PLACE. WE WILL ALSO HAVE TO WATCH NORTHEAST KANSAS FOR POTENTIAL CONVECTION THIS EVENING, BUT THIS ENVIRONMENT STILL IS CAPPED. && .PREV DISCUSSION... /ISSUED 315 PM CDT SAT MAY 21 2005/ .DISCUSSION... CONCERNS TONIGHT ARE PRECIP, IF ANY AND THEN CHANCES MIDWEEK. THIS EVE-TNGT: WARM TEMPS ALOFT HAVE LEAD TO A PRETTY SUBSTANTIAL CAPPING INVERSION ACROSS MOST OF CEN/SRN KS, WITH CAP WEAKEST NORTHEAST OF THE AREA. LOTS OF MOISTURE/INSTABILITY IN THE LOW LAYERS HAS LEAD TO A RATHER HUMID AIRMASS IN PLACE ACROSS THE AREA. BUT WITH CAP HOLDING TIGHT AND LACK OF ANY SIGNIFICANT FORCING TO HELP DESTABILIZE THINGS, TSRA CHANCES LOOK TO BE SLIM FOR AREAS SOUTHWEST OF I-135. DO EXPECT CONVECTION TO GET GOING FURTHER NORTHEAST OF THE AREA IN ERN NEB, WITH AN MCS PROPAGATING S/SE INTO NORTHEAST KS. THIS MCS CHANCE ALSO LOOKS TO STAY NORTHEAST OF THE AREA, POSSIBLY CLIPPING THE ERN/SERN EDGE OF KS BY MORNING AS MAIN COLD FRONTAL BOUNDARY PUSHES ACROSS THE AREA, SO WILL KEEP A LOW POP IN AREAS MAINLY EAST OF THE FLINT HILLS IN CASE CAP WEAKENS ENOUGH FOR ANYTHING TO GET GOING. SUN-MON: FRONTAL BOUNDARY SLOWS DOWN OR STALLS OVER SERN KS EARLY SUN. COULD SEE SOME LINGERING SHRA/TSRA IN SERN KS ALONG THIS BOUNDARY DURING THE AFTN HOURS, BUT THIS CHANCE WILL QUICKLY END AS BOUNDARY SAGS A LITTLE FURTHER SOUTH INTO OK. LOTS OF INSTABILITY FOR A SHORT LIVED SVR CHANCE. SO WILL END PRECIP CHANCES ACROSS THE AREA SUN EVE INTO MON, AS WEAK RIDGING MOVES ACROSS THE AREA IN THE NW ZONAL FLOW. LOTS OF MODEL DIFFERENCES STARTING MON NIGHT AS BOUNDARY BECOMES QUASI-STATIONARY JUST SOUTH OF THE KS/OK BORDER, WITH UPSLOPE FLOW NORTH OF THE BOUNDARY LEADING TO SOME KIND OF MCS ACTIVITY IN NW/WRN KS. GFS TRIES TO BRING SOME OF THIS ACTIVITY INTO CEN KS EARLY TUE, BUT LOTS OF UNCERTAINTIES IN THIS WITH NAM KEEPING THINGS SW OF THE AREA. HARD TO GRASP ON ANY ONE SOLUTION, SO WILL KEEP THIS TIME FRAME DRY FOR NOW. TUE-THU: TOUGH FORECAST PERIOD IN THE MID WEEK PERIOD. MED RANGE MODELS IN FAIRLY GOOD AGREEMENT, WITH ZONAL FLOW IN THE UPPER LEVELS. BUT THE BIG ISSUE IS THE PLACEMENT OF THE LOW LEVEL MOISTURE AND THERMAL GRADIENT EXPECTED TO BE ACROSS SRN PORTIONS OF KS. MODELS SEEM TO SUGGEST THAT GRADIENT WILL BE ROUGHLY LOCATED ALONG THE KS/OK BORDER, WHICH WILL LEAD TO NOCTURNAL CONVECTION ALONG OR NORTH OF THIS BOUNDARY BOTH TUES AND WED NIGHT AS LOW LEVEL JET INCREASES. SO WILL PLACE 30-35 CHANCE POPS IN SRN SECTIONS OF KANSAS, EACH NIGHT. GFS/ECMWF SEEMS TO PUSH THE BOUNDARY FURTHER SOUTH WITH EACH NIGHTS CONVECTION, SO WILL END POPS FOR THU WITH WEAK RIDGING ACROSS KS. TEMPS AND CLOUDS WILL BE VERY DEPENDENT ON CLOUDS/MCS ACTIVITY, SO ADJUSTED MAX TEMPS DOWN SOME TO REFLECT THIS. FRI-SAT: END OF THE EXTENDED IS RATHER UNCERTAIN AS MED RANGE MODELS NOT HANDLING THIS TIME FRAME VERY WELL. GFS HINTS THAT BOUNDARY MAY DRIFT BACK NORTH DURING THIS FRAME, LEADING TO MORE NOCTURNAL CONVECTION. WILL INSERT A LOW POP FOR FRI NIGHT FOR MAINLY CONSISTENCY SAKE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 84 61 86 / 10 10 10 10 HUTCHINSON 68 83 60 85 / 10 10 10 10 NEWTON 69 82 61 85 / 20 10 10 10 ELDORADO 69 82 61 85 / 20 20 10 10 WINFIELD-KWLD 70 85 61 86 / 10 20 10 10 RUSSELL 65 83 58 86 / 10 10 5 10 GREAT BEND 65 83 58 87 / 10 10 10 10 SALINA 67 82 59 84 / 20 10 5 10 MCPHERSON 68 82 60 84 / 20 10 10 10 COFFEYVILLE 70 84 60 84 / 20 30 10 10 CHANUTE 69 82 60 83 / 30 30 10 10 IOLA 69 81 60 82 / 30 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && COX/KETCHAM
Hazardous weather outlook, May 21, 6:59 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 659 PM CDT SAT MAY 21 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 659 PM CDT SAT MAY 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL KANSAS MAINLY SOUTHEAST OF A RUSSELL TO LINCOLN LINE DURING THE EARLY EVENING. A STORM OR TWO MAY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS TO 60 MPH. MORE THUNDERSTORMS ARE FORECAST TO DEVELOP THIS EVENING IN NORTHEAST KANSAS, THEN EXPAND AND MOVE SOUTH INTO SOUTHEAST KANSAS LATE THIS EVENING OR SHORTLY AFTER MIDNIGHT. THE MAIN AREA OF CONCERN WILL BE ALONG OR EAST OF THE FLINT HILLS FROM SALINA TO INDEPENDENCE. ANY STORMS THAT CAN DEVELOP DURING THE OVERNIGHT HOURS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING, MAINLY SOUTH OF HIGHWAY 400. THE THREAT OF THUNDERSTORMS WILL PERSIST ALL DAY ALONG THE KANSAS OKLAHOMA BORDER. THE STORMS COULD BE SEVERE ALONG THE OKLAHOMA BORDER IN THE AFTERNOON. THE WEATHER PATTERN FOR TUESDAY THROUGH THURSDAY SUGGESTS SOME POSSIBILITY OF THUNDERSTORMS VIRTUALLY EVERY NIGHT. WARM AIR AND MOISTURE RETURNING NORTH WILL RESULT IN A STATIONARY FRONT SOMEWHERE ACROSS THE PLAINS DURING THE WEEK. THUNDERSTORMS WILL LIKELY DEVELOP AND TRACK ALONG THIS FRONT DURING THE EVENING AND OVERNIGHT HOURS. AT THIS POINT, THERE APPEARS TO BE A SLIGHTLY BETTER CHANCE OF THUNDERSTORMS ON WEDNESDAY. WHILE SEVERE WEATHER IS LIKELY SOMETIME DURING THE WEEK, IT IS DIFFICULT TO DELINEATE THE THREAT, AREAS OR TIMING AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT EAST OF A LINE FROM SALINA TO CHANUTE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/KETCHAM/COX
In the hours before
Local storm report, May 21, 9:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND GST 4 NNE LYONS 38.39N 98.17W
05/21/2005 65 MPH RICE KS TRAINED SPOTTER
BLEW OVER LARGE MOTORCYCLE.
&&
BRWLocal storm report, May 21, 9:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HAIL 5 NNW LYONS 38.41N 98.22W
05/21/2005 1.00 INCH RICE KS TRAINED SPOTTER
&&
BRWLocal storm report, May 21, 9:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL LYONS 38.35N 98.20W
05/21/2005 1.75 INCH RICE KS EMERGENCY MNGR
&&
BRWLocal storm report, May 21, 9:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 1 SE LYONS 38.33N 98.18W
05/21/2005 2.00 INCH RICE KS TRAINED SPOTTER
&&
BRWLocal storm report, May 21, 9:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL LYONS 38.35N 98.20W
05/21/2005 2.75 INCH RICE KS EMERGENCY MNGR
&&
BRWLocal storm report, May 21, 9:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 1 SE LYONS 38.34N 98.19W
05/21/2005 2.75 INCH RICE KS LAW ENFORCEMENT
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 30 min |
| May 21, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 67 min |
| May 21, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.